Alert archive / Pennsylvania / Flash Flood Watches in 2012
Flash Flood Watch 5, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jul 28, 2012, 12:13 PM EDT for 8 counties in Pennsylvania. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2012, 12:13 PM EDT (16:13 UTC)
- Expired
- Jul 28, 2012, 8:03 PM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA
The radar
The State College radar (KCCX), 61 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
615 WGUS61 KCTP 281613 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 1213 PM EDT SAT JUL 28 2012 PAZ004>006-010>012-017-018-290600- /O.NEW.KCTP.FF.A.0005.120728T1613Z-120729T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE- 1213 PM EDT SAT JUL 28 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...CAMERON...CLEARFIELD...ELK... MCKEAN...NORTHERN CENTRE...NORTHERN CLINTON...POTTER AND WARREN. * THROUGH LATE TONIGHT. * SLOW MOVING AND BACK BUILDING SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE NORTHWEST MOUNTAINS THROUGH LATE TONIGHT. ONE TO TWO INCHES PER HOUR RAINFALL RATES WILL PRODUCE EXCESSIVE RUNOFF WHERE TRAINING OF STORMS IS PERSISTENT...GREATLY INCREASING THE FLASH FLOOD THREAT THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DEVOIR/MARTIN/COLBERT
1 follow-up statement
088 WGUS61 KCTP 290003 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 803 PM EDT SAT JUL 28 2012 PAZ004>006-010>012-017-018-290115- /O.CAN.KCTP.FF.A.0005.000000T0000Z-120729T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE- 803 PM EDT SAT JUL 28 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 10:45 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 28, 10:45 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 AM EDT SAT JUL 28 2012 .SYNOPSIS... A WEAK LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA TODAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON SUNDAY. IN THE EXTENDED FORECAST AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE NORTHEAST CONUS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... DIURNALLY DRIVEN CONVECTION ON THE UPSWING AGAIN LATE THIS MORNING. CAPES HAMPERED BY LIMITED DESTABLIZATION DUE TO EXTENSIVE LOW TO MID LEVEL CLOUDS OVER MUCH OF WESTERN AND CENTRAL PA...AND WEAK SHEAR WILL KEEP SEVERE THREAT LOW FOR MOST. EXCEPTION IS THE FAR SOUTHEAST WHERE SFC HEATING HAS COMMENCED THIS MORNING AND T/TD ARE M-U70S/UPPER 60S AT PRESENT. SPC SLIGHT RISK DENOTED THERE. CELL MOTIONS ARE A CONCERN WITH SUCH LIGHT WINDS AT 850MB AND THE REST OF THE BOUNDARY LAYER...BUT SO FAR THERE HAS BEEN NO EVIDENCE OF LAND LOCKED FEATURES EVEN THOUGH NEW CONVECTION HAS BEGUN TO SPROUT OVER THE WEST CENTRAL MOUNTAINS AND LAUREL HIGHLANDS. A LOCALIZED MINOR FLOOD THREAT DOES EXIST AND WILL WACH CLOSELY THROUGHOUT THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... LG SCALE FORCING AHEAD OF DIGGING TROF WILL LIKELY SUPPORT CONTINUED CONVECTION AFTER DARK. HOWEVER...AS TROF AXIS SWINGS ACROSS THE STATE TONIGHT...THE THREAT OF SHRA/TSRA WILL END FROM WEST TO EAST. A CALM WIND...CLEARING SKIES AND RECENT RAINFALL WILL LIKELY RESULT IN AREAS OF FOG DEVELOPING OVERNIGHT...ESP ACROSS THE WESTERN COUNTIES. ARRIVAL OF HIGH PRES AND ASSOC DRIER AIR MASS SHOULD ENSURE A DRY SUNDAY OVER MOST...IF NOT ALL...OF THE AREA. HOWEVER...CAN/T RULE OUT AN ISOLD PM SHRA/TSRA ACROSS EASTERN PA IN VICINITY OF STALLED FRONTAL BNDRY ON THE E COAST. PTSUNNY SKIES AND ENS MEAN 850MB TEMPS ARND 15C SHOULD TRANSLATE TO HIGHS CLOSE TO SEASONAL AVERAGES...FROM THE U70S ALLEGHENIES...TO THE M80S SUSQ VALLEY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... GENERAL UPPER AIR PATTERN SIMILAR AMONG MED RANGE GUIDANCE FOR NEXT WEEK...ALL INDICATING A MEAN TROUGH IN THE VICINITY OF PA. POSITION OF TROF AXIS JUST WEST OF PA WILL BE FAVORABLE FOR DIURNALLY-ENHANCED PM SHRA/TSRA MON-WED. WED MAY BE THE WETTEST DAY...AS TROF AXIS SWINGS ACROSS THE AREA...PROVIDING THE BEST FOCUS FOR SHOWERS AND THUNDERSTORMS. WE MAY GET ONE DRY DAY THURSDAY...AS HIGH PRES RIDGE AND DRIER AIR MASS BUILDS OVR THE AREA. HOWEVER...FAIRLY GOOD AGREEMENT AMONG OPER AND ENS DATA THAT WARMER...MORE HUMID AIR RETURNS BY LATE WEEK...ALONG WITH THE CHC OF SHRA/TSRA. ECMWF ENSEMBLE AND GEFS BOTH INDICATE 850 TEMPS CLOSE TO SEASONAL VALUES...SO NO EXTREMES IN TEMPS EXPECTED NEXT WEEK. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... PLENTY OF FOG/LOW CLOUDS ACROSS CENTRAL PA THIS MORNING...WITH THE MOST DENSE CONCENTRATED NEAR THE INTERSTATE 80 CORRIDOR /A QUARTER MILE OR LESS AT KUNV-KFIG-KDUJ AT 12Z/. SOUTHERN SECTIONS BEING MAINLY AFFECTED BY SOME LOW STRATUS. THE FOG/STRATUS SHOULD GIVE WAY TO VFR CONDITIONS BY MID MORNING. A WEAK LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA TODAY...BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS - INITIALLY TO KBFD DURING THE MORNING AND EARLY AFTERNOON...BUT THEN SHIFTING TO MAINLY CENTRAL LOCATIONS THIS AFTERNOON AND THE SOUTHEAST LATE THIS AFTERNOON AND EVENING. OVERALL CONDITIONS WILL LIKELY BY VFR...BUT EXPECT PERIODS OF LOCAL RESTRICTIONS AS HEAVIER SHOWERS AND TSTMS OCCASIONALLY IMPACT TAF SITES. RIDGE OF HIGH PRESSURE BEGINS TO BUILD OVER THE REGION LATER TONIGHT INTO SUNDAY. LOW LEVEL MOISTURE WILL LINGER TONIGHT THOUGH...WHICH WILL ALLOW FOG/STRATUS TO AGAIN LOWER VSBY/CIGS AFTER MIDNIGHT. OUTLOOK... SUN...AM FOG POSSIBLE. OTHERWISE VFR. MON...ISOLD PM TSRA IMPACTS POSSIBLE. TUE AND WED...MVFR POSS WITH RAIN SHOWERS AND SCTD TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...DEVOIR/FITZGERALD SHORT TERM...FITZGERALD LONG TERM...DEVOIR/FITZGERALD AVIATION...RXR
Hazardous weather outlook, Jul 28, 10:12 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1012 AM EDT SAT JUL 28 2012 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 291415- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING- 1012 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-049>053-056>059-063>066-291415- FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1012 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A LOW PRESSURE SYSTEM TRACKING EAST ACROSS THE STATE WILL PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS THIS AFTERNOON AND EVENING COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 12:05 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT SAT JUL 28 2012
PAZ063>065-281700-
ADAMS PA-CUMBERLAND PA-YORK PA-
1205 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...
NORTHWESTERN YORK AND SOUTHEASTERN CUMBERLAND COUNTIES...
AT 1203 PM EDT...A STRONG THUNDERSTORM WAS NEAR BENDERSVILLE...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT YORK SPRINGS AND HEIDLERSBURG.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 239 AND 244...I-83 BETWEEN
MILE MARKERS 35 AND 39.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 94.
LAT...LON 3993 7734 4010 7727 4023 7684 4021 7683
3986 7687
FORECASTER: MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:24 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Jul 28, 4:29 AM EDT | Special Weather Statement | CTP | Cambria | 46 min |
| Jul 28, 6:10 AM EDT | Special Weather Statement | CTP | Cambria | 35 min |
| Jul 28, 12:05 PM EDT | Special Weather Statement | CTP | Cumberland | 55 min |
| Jul 28, 12:57 PM EDT | Special Weather Statement | CTP | York | 63 min |
| Jul 28, 1:49 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 56 min |
| Jul 28, 2:07 PM EDT | Special Weather Statement | CTP | Elk | 53 min |
| Jul 28, 2:18 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 42 min |
| Jul 28, 2:27 PM EDT | Special Weather Statement | CTP | Cameron | 48 min |
| Jul 28, 3:31 PM EDT | Special Weather Statement | CTP | Franklin | 29 min |
| Jul 28, 4:01 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Perry | 29 min |
| Jul 28, 4:20 PM EDT | Special Weather Statement | CTP | Adams | 40 min |
| Jul 28, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 65 min |
| Jul 28, 4:35 PM EDT | Special Weather Statement | CTP | Montour, Union | 55 min |
| Jul 28, 4:42 PM EDT | Special Weather Statement | CTP | Cumberland, Juniata, Perry | 33 min |
| Jul 28, 5:04 PM EDT | Special Weather Statement | CTP | Northumberland | 56 min |
| Jul 28, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Lebanon, Perry, York | 55 min |
| Jul 28, 5:30 PM EDT | Special Weather Statement | CTP | Lycoming | 30 min |
| Jul 28, 5:38 PM EDT | Special Weather Statement | CTP | Union | 67 min |
| Jul 28, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 53 min |
| Jul 28, 6:01 PM EDT | Special Weather Statement | CTP | Cumberland | 29 min |
| Jul 28, 6:08 PM EDT | Areal Flood Advisory | CTP | Lycoming, Northumberland | 119 min |
| Jul 28, 6:26 PM EDT | Flash Flood Warning | CTP | Lycoming | 102 min |
| Jul 28, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon, York | 59 min |
| Jul 28, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 27 min |
Nearby
Flash Flood Watches in Pennsylvania, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.